Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 9, NWS Wichita, KS

April 6, 2010Butler County, Chase County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 6, 2010, 2:29 PM CDT for Butler County, Chase County, Marion County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2010, 2:29 PM CDT (19:29 UTC)
Expired
Apr 6, 2010, 3:30 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, KS, Chase County, KS, Marion County, KS

The radar

The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 2:08 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 522 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1743 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
522 m²/s²
0-3 km storm-relative helicity
542 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:59 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 6, 11:59 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1159 AM CDT TUE APR 6 2010

.UPDATE...

WILL UPDATE TO MAKE ONLY MINOR TWEAKS TO GOING FORECAST.

DRYLINE/COLD FRONT CURRENTLY EXTENDS FROM NEAR KCNK TO NEAR KPTT.
WATER VAPOR IMAGERY SHOW THE UPPER WAVE PUSHING ACROSS CO/NORTHERN
NM AND APPROACHING THE HIGH PLAINS. THE SURFACE FRONT/DRYLINE IS
EXPECTED TO CONTINUE PUSHING VERY SLOWLY EAST THROUGH THE LATE
AFTERNOON HOURS AND BY 21Z SHOULD EXTEND RIGHT ALONG THE KS
TURNPIKE. UNLIKE YESTERDAY...FEEL MORE CONFIDENT IN STORM INITIATION
LATE THIS AFTERNOON DUE TO THE APPROACHING UPPER SHORTWAVE AND
ASSOCIATED MID LEVEL COOLING WHICH HAS ALREADY COMMENCED ACROSS THE
ENTIRE FORECAST AREA. CURRENT THINKING IS THAT STORMS SHOULD
INITIATE BETWEEN 21Z-00Z EAST OF THE TURNPIKE.

AS FAR AS STORM MODE...THERE IS PLENTY OF 0-6KM SHEAR TO SUPPORT SVR
STORMS. HOWEVER MODELS HAVE BEEN CONSISTENT IN SHOWING VERY LITTLE
TURNING THROUGH THE 850MB-250MB LAYERS WITH ONLY SOME SPEED SHEAR
THROUGH THIS LAYER. IN ADDITION 0-6KM SHEAR VECTORS ARE MOSTLY
PARALLEL TO THE BOUNDARY ACROSS THE FORECAST AREA AND MORE NORMAL TO
THE BOUNDARY ACROSS NORTH CENTRAL-NORTHEAST OK WHERE MORE DISCRETE
CELLS MAYBE POSSIBLE. SO GIVEN THE LACK OF GOOD TURNING IN THE MID
LAYERS AND THE ORIENTATION OF SHEAR VECTORS...FEEL ONCE STORMS
INITIATE WE WILL SEE SW TO NE ALIGNED QUASI-LINEAR STORM SEGMENTS
EAST OF THE BOUNDARY. THE ONLY CAVEAT TO THIS WOULD BE NEAR OR
SHORTLY AFTER SUNSET WHEN THE SFC WINDS BACK SLIGHTLY WHICH MAY
ALLOW FOR SOME BRIEF SUPERCELL STRUCTURES WHICH MAY PROVIDE A WINDOW
FOR SOME BRIEF/WEAK TORNADOES.

WILL LEAVE HEADLINES AS IS FOR NOW. EVEN THOUGH SURFACE WINDS ACROSS
CENTRAL KS ARE NOT TOO STRONG...FEEL NORTHWEST WINDS WILL BE ON THE
INCREASE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS AS THE
SURFACE LOW SLIDES EAST.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE STORMS ACROSS SE KS.

CURRENTLY HAVE A STRONG/FAST MOVING SHORTWAVE KICKING OUT OF THE
ROCKIES AND INTO THE HIGH PLAINS. AT THE SURFACE LOW PRESSURE IS
SITUATED ACROSS EASTERN NE/WESTERN IA WITH A COLD FRONT STRETCHING
FROM THIS LOW DOWN INTO WESTERN OK. STORMS ARE EXPECTED TO DEVELOP
LATE THIS AFTERNOON/EVENING ALONG THE FRONT ACROSS SE KS AND PUSH
EAST AS THE OVERNIGHT HOURS PROGRESS. MVFR CIGS ARE EXPECTED TO
PERSIST INTO THE EVENING HOURS AT KCNU AS LOW LEVEL MOISTURE
CONTINUES TO FUNNEL INTO THE AREA.

AS THIS SYSTEM PUSHES EAST WINDS ACROSS THE AREA WILL FLIP AROUND
THE THE NORTHWEST AND WILL BE FAIRLY GUSTY. IN ADDITION SOME LOWER
CIGS WILL ALSO TRY TO WORK SOUTH ON WED DUE TO COLD ADVECTION. MVFR
CIGS WILL BE LIKELY AS THESE CIGS SPILL SOUTH.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 627 AM CDT TUE APR 6 2010/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
DRYLINE OVER WRN KS EXPECTED TO REACH THE FLINT HILLS BY MID PM AS
LOW PRESSURE MOVES FROM N-CNTRL KS TO IOWA. GUSTY S-SWRLY WINDS
EXPECTED AHEAD OF AND BEHIND DRYLINE...WITH GUSTS OF 30-35 KT.
WDLY SCT TS SHOULD DEVELOP OVER THE FLINT HILLS LATE THIS
PM/EVE...THEN INCREASE IN COVERAGE AS THEY MOVE ACROSS SERN KS AS
THE COLD FRONT OVER TAKES THE DRYLINE RESULTING IN INCREASING
CONVERGENCE. WILL CARRY A TEMPO TS GROUP AT CNU LATE THIS EVENING.
BROKEN MVFR CIGS LIKELY ACROSS S-CNTRL/SERN KS THIS MORNING
UNDERNEATH VERY STRONG LOW-LEVEL JET AXIS.

JMC

PREV DISCUSSION... /ISSUED 517 AM CDT TUE APR 6 2010/

UPDATE...
AFTER SOME TWEAKS TO THE FORECAST...DECIDED TO ISSUE A RED FLAG
WARNING FOR MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS DUE TO
EXTREME GRASSLAND FIRE DANGER. LOCATIONS NOT INCLUDED IN THE
WARNING HAVE BEGUN TO GREEN-UP MORE THAN SURROUNDING AREAS...AND
THEREFORE WILL NOT REACH EXTREME CONDITIONS. HOWEVER...FIRE DANGER
IN THESE UNWARNED AREAS WILL STILL BE HIGH TO VERY HIGH...WITH
GUSTY WINDS AND RELATIVE HUMDITIES FALLING TO AROUND 20 TO 30
PERCENT. OUTDOOR BURNING WILL BE DANGEROUS ACROSS THE ENTIRE
FORECAST AREA...WITH THE HIGHEST DANGER BEING IN AREAS INCLUDED IN
THE RED FLAG WARNING.

SCHRECK

PREV DISCUSSION... /ISSUED 310 AM CDT TUE APR 6 2010/

DISCUSSION...

MAIN FORECAST CONCERNS ARE GUSTY WINDS TODAY AND THUNDERSTORM
CHANCES THIS AFTERNOON AND TONIGHT.

TODAY-TONIGHT:
AN UPPER LEVEL TROUGH IS MOVING INTO THE ROCKIES THIS MORNING...WITH
A SURFACE LOW STRENGTHENING IN THE LEE OF THE ROCKIES. CONVECTION
THAT DEVELOPED MONDAY EVENING HAS MOVED INTO NORTHEAST NEBRASKA AND
IOWA...AND THE DRYLINE HAS RETREATED ACROSS WESTERN PORTIONS OF
KANSAS AND OKLAHOMA. SURFACE WINDS HAVE CONTINUED TO BE QUITE GUSTY
OVERNIGHT...AND WILL INCREASE AGAIN THIS MORNING. WE WILL BE ISSUING
A WIND ADVISORY FOR THE ENTIRE FORECAST AREA...AND ALTHOUGH SOME
LOCATIONS WILL NOT SEE ADVISORY CRITERIA WINDS UNTIL THIS
AFTERNOON...WE WILL KEEP IT SIMPLE AND INCLUDE ALL COUNTIES IN THE
SAME TIMEFRAME.

THE DRYLINE WILL MOVE EAST AGAIN TODAY...WITH THE COLD FRONT
TRAILING BEHIND AND EVENTUALLY PUSHING EASTWARD THROUGH THE FORECAST
AREA LATE THIS AFTERNOON AND TONIGHT. WARM MID-LEVELS WILL KEEP
THUNDERSTORMS AT BAY UNTIL MID-AFTERNOON...WHEN THE CAP DECREASES
ENOUGH TO ALLOW STORMS TO DEVELOP. AT THAT POINT...THE DRYLINE WILL
LIKELY HAVE MADE IT THROUGH WICHITA. WITH 0-6KM SHEAR OF 55 TO 65
KNOTS AND 1500-2500J/KG MLCAPE DURING THE LATE AFTERNOON...ANY OF
THE STORMS THAT DEVELOP CAN BECOME SUPERCELLS AND PRODUCE LARGE HAIL
AND GUSTY WINDS...AND A TORNADO OR TWO CANNOT BE RULED OUT. THESE
STORMS WILL THEN TRANSITION TO BE MORE LINEAR AS THEY MOVE INTO
SOUTHEAST KANSAS FOR THE EVENING AND SHOULD BE EAST OF THE FORECAST
AREA BY MIDNIGHT OR SO.

WEDNESDAY-SUNDAY:
AS THE UPPER LOW MOVES THROUGH THE AREA ON WEDNESDAY...WOULD EXPECT
SOME SHOWERS ACROSS CENTRAL AND POSSIBLY SOUTH CENTRAL KANSAS. DOES
NOT LOOK LIKE ANY REAL SIGNIFICANT RAINFALL...BUT WILL KEEP SOME
PRECIPITATION CHANCES GOING DURING THE DAY WEDNESDAY. AFTERNOON
TEMPERATURES WILL BE BELOW NORMAL FOR MOST OF THE AREA.

AFTER THE UPPER LOW MOVES THROUGH...QUIETER WEATHER WILL BE IN STORE
FOR THE NEXT FEW DAYS. UPPER FLOW WILL BRIEFLY BECOME MORE ZONAL FOR
THE REMAINDER OF THE WEEK...BEFORE THE NEXT UPPER TROUGH MOVES ONTO
THE WEST COAST. TEMPERATURES WILL CLIMB ABOVE NORMAL ONCE
AGAIN...WITH 70S EXPECTED THROUGH THE WEEKEND.

SCHRECK

FIRE WEATHER...
WHERE THERE IS STILL QUITE A BIT OF CURED GRASS...FIRE DANGER WILL
BE VERY HIGH BOTH TODAY AND WEDNESDAY. FIRE DANGER WILL APPROACH
EXTREME IN CENTRAL KANSAS THIS AFTERNOON WITH WINDS AROUND 30 TO 35
MPH AND GUSTS TO 45 MPH. ALSO...AS THE DRYLINE MOVES EASTWARD
TODAY...RELATIVE HUMIDITIES WILL DROP TO 15 TO 20 PERCENT BEHIND THE
DRYLINE.

FIRE WEATHER CONDITIONS IMPROVE FOR THURSDAY AND FRIDAY...WITH
LIGHTER WINDS AND CLEAR SKIES.

SCHRECK

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED MVFR CIGS ARE EXPECTED OVERNIGHT...THOUGH CONFIDENCE ON
THE AREAL EXTENT IS NOT AS HIGH BASED ON LATEST SATELLITE TRENDS
AND 00Z MODEL GUIDANCE. OCCASIONALLY STRONG AND GUSTY WINDS WILL
PREVAIL ACROSS MUCH OF THE AREA THROUGH THE FORECAST VALID PERIOD.
DEEP SURFACE LOW PRESSURE ACROSS NORTHWEST KANSAS WILL BEGIN TO
MOVE EAST LATE TONIGHT THRU TUESDAY...AS THE ASSOCIATED UPPER TROF
EJECTS OUT ACROSS THE CENTRAL PLAINS. A RATHER STRONG PRESSURE
GRADIENT WILL EXIST ACROSS THE AREA INTO EARLY TUESDAY MORNING
WITH STRONG SOUTH WINDS. WINDS WILL VEER TO THE WEST-SOUTHWEST
BEHIND THE DRY LINE FRONT ON TUESDAY AFTERNOON ACROSS CENTRAL
KANSAS WITH DEEP MIXING CONTINUING TO PROMOTE STRONG/GUSTY WINDS.
SCATTERED CONVECTION IS POSSIBLE AHEAD OF THE FRONT ACROSS
SOUTHEAST KANSAS ON TUESDAY AFTERNOON. WINDS WILL SHIFT TO THE
NORTHWEST ACROSS CENTRAL KANSAS BEHIND THE SURFACE COLD FRONT BY
TUESDAY EVENING.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  44  59  35 /  10  10  20  10
HUTCHINSON      79  39  57  34 /  10  10  30   0
NEWTON          81  42  55  35 /  10  10  30  10
ELDORADO        81  45  56  36 /  20  20  20  10
WINFIELD-KWLD   81  46  62  35 /  20  20  10  10
RUSSELL         65  38  54  32 /  10  10  50   0
GREAT BEND      72  35  54  31 /  10  10  50   0
SALINA          80  43  54  35 /  10  10  50  10
MCPHERSON       80  40  53  34 /  10  10  30  10
COFFEYVILLE     76  52  64  38 /  20  60  10  10
CHANUTE         77  50  62  37 /  20  60  10  10
IOLA            77  50  61  37 /  20  50  10  10
PARSONS-KPPF    76  52  63  38 /  20  60  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR KSZ032-033-
047>053-067-069-070-082-091.

&&
Hazardous weather outlook, Apr 6, 1:06 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
106 PM CDT TUE APR 6 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
106 PM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG
AND EAST OF THE KANSAS TURNPIKE...AS A DRYLINE AND COLD FRONT PUSH
THROUGH THE AREA. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED
TORNADO WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY EVENING. THE
SEVERE THREAT WILL TRANSITION TO MAINLY DAMAGING WINDS FOR SOUTHEAST
KANSAS TONIGHT AS THE COLD FRONT PUSHES RAPIDLY EAST.

WINDS ARE GOING TO BE GUSTY ACROSS THE ENTIRE AREA TODAY. PLEASE
SEE THE LATEST WIND ADVISORY FOR DETAILS.

THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO CLIMB TO EXTREME
ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON.
PLEASE SEE THE LATEST RED FLAG WARNING FOR DETAILS. OUTSIDE OF THE
RED FLAG WARNING...GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH
CATEGORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE GRASSLAND FIRE DANGER WILL BE VERY HIGH ACROSS CENTRAL KANSAS
AND THE FLINT HILLS ON WEDNESDAY. VERY HIGH FIRE DANGER WILL
AGAIN BE POSSIBLE FOR PARTS OF CENTRAL AND SOUTHEAST KANSAS FROM
FRIDAY THROUGH SUNDAY.

A CHANCE OF THUNDERSTORMS RETURNS TO THE AREA SUNDAY NIGHT. AT
THIS TIME...A FEW STRONG STORMS LOOK POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM THIS AFTERNOON
UNTIL MIDNIGHT TONIGHT...EAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/JMC

In the hours before

Special weather statement, Apr 6, 2:25 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
225 PM CDT TUE APR 6 2010

KSZ052-053-069-062030-
BUTLER-CHASE-MARION-
225 PM CDT TUE APR 6 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHASE AND MARION COUNTIES...

AT 223 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8
MILES WEST OF BURNS...OR 17 MILES EAST OF NEWTON...AND MOVING
NORTHEAST AT 50 MPH.

THESE STORMS ARE EXPECTED TO CONTINUE TO INTENSIFY AND WILL LIKELY
BECOME SEVERE.

COOK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:22 AM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more18 hr
Apr 6, 5:10 AM CDTRed Flag WarningICTBarton, Butler, Chase, Ellsworth, Greenwood, Harper and 8 more15 hr
Apr 6, 3:20 PM CDTAreal Flood WarningICTChase4 hr
Apr 6, 3:25 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion65 min
Apr 6, 3:55 PM CDTAreal Flood WarningICTButler5 hr
Apr 6, 4:32 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion58 min
Apr 6, 4:39 PM CDTAreal Flood WarningICTMarion5 hr
Apr 6, 5:18 PM CDTFlash Flood WarningICTButler, Chase, Marion5 hr
Apr 6, 5:34 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick56 min
Apr 6, 5:50 PM CDTAreal Flood WarningICTSedgwick3 hr
Apr 6, 6:08 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion42 min
Apr 6, 6:37 PM CDTSevere Thunderstorm WarningICTChase30 min
Apr 6, 6:43 PM CDTSevere Thunderstorm WarningICTGreenwood62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.